Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 173, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Sep 9, 2015, 4:52 PM EDT for Allegheny County, Armstrong County, Westmoreland County, Pennsylvania. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 9, 2015, 4:52 PM EDT (20:52 UTC)
- Expired
- Sep 9, 2015, 5:30 PM EDT
- In force
- 38 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Allegheny County, PA, Armstrong County, PA, Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 49 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 8.9 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 196 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1289 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 3:37 PM EDT, 1 hour 15 minutes earlier.
Area forecast discussion, Sep 9, 3:37 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 337 PM EDT WED SEP 9 2015 .SYNOPSIS... SHOWERS AND SOME THUNDERSTORMS ARE LIKELY TONIGHT AND THURSDAY WITH THE PASSAGE OF A COLD FRONT. THIS FRONT WILL END TEMPERATURES BACK TO SEASONAL LEVELS. && .NEAR TERM /THROUGH THURSDAY/... COLD FRONT IS CURRENTLY MOVING ACROSS THE FORECAST AREA...ALTHOUGH SHOWERS REMAIN SOMEWHAT SCATTERED IN COVERAGE AT THIS TIME. CONSIDERING THE AMOUNT OF SUNSHINE THAT WAS PRESENT BEFORE THE ARRIVAL OF SHOWERS...THIS LIKELY HAS ERODED SOME OF THE CAP AND WILL ALLOW FOR GREATER INSTABILITY. THIS COULD ALLOW FOR SOME STRONGER THUNDERSTORMS WITH GUSTY WINDS POSSIBLE. INTENSITY OF RAIN IS EXPECTED TO PICK UP OVERNIGHT AS A WAVE WILL DEVELOP ALONG THE FRONT TO THE SOUTH AND MOVE ALONG THE FRONT. HAVE CONTINUED CATEGORICAL NUMBERS ACROSS THE SOUTHEAST...WITH THE POSSIBILITY OF AN INCH OF RAIN IN THE WEST VIRGINIA/MARYLAND RIDGES. THE FRONT WILL CONTINUE TO INCH EASTWARD ON THURSDAY...AND THE PRIMARY CHANGES DURING THIS TIME PERIOD WERE TO SLIGHTLY ACCELERATE THE DEPARTURE OF RAINFALL AND KEEP CLOUD COVER IN SLIGHTLY LONGER. AFTER 11 DAYS IN A ROW WITH ABOVE NORMAL TEMPERATURES...HIGHS ON THURSDAY SHOULD FINALLY RETURN TOWARDS CLIMATOLOGY WITH VALUES IN THE 70S. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... A PASSING SHOWER COULD REMAIN IN THE WV/MD RIDGES THURSDAY EVENING...BUT DRY WEATHER WILL PREVAIL THURSDAY NIGHT INTO FRIDAY. THERE IS STILL SOME MODEL DISAGREEMENT FOR TIMING WITH THE NEXT FRONT...WITH MODELS NOW INDICATING THE CHANCE FOR A FRIDAY AFTERNOON/EVENING PASSAGE. SPED UP THE TIMING SLIGHTLY FOR THE FRONT...BUT DID NOT HAVE ENOUGH CONFIDENCE TO BUMP UP POPS TO LIKELY AT THIS TIME. IN FACT...THE MORE LIKELY TIME FOR HIGHER POPS WILL PROBABLY COME OVER THE WEEKEND...AS MODELS SHOW STRONG AGREEMENT ON AN UPPER TROUGH BECOMING A CUTOFF LOW AND DRIFTING OVER THE REGION. THIS REQUIRED INCREASING SKY COVER AND PRECIPITATION CHANCES AND DECREASING HIGH TEMPERATURES. SOME LOCATIONS WILL STRUGGLE TO REACH 70 ON SATURDAY. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... BROAD UPPER LEVEL TROUGHING IS FORECAST TO DEVELOP OVER THE EASTERN CONUS FOR THE LONG TERM PERIOD...LEADING TO COOLER TEMPERATURES AND LOW PRECIP CHANCES. EXTENDED GRIDS WERE CONSTRUCTED CLOSE TO WPC GUIDANCE. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... COLD FRONT MOVING SLOWLY THROUGH THE FORECAST AREA THIS EVENING. GUSTY SHOWERS AND THUNDERSTORMS WILL INCREASE THROUGH THE LATE EVENING AND COULD RESULT IN TEMPORARY RESTRICTIONS WITH INDIVIDUAL CELLS. EVENTUAL MVFR CONDITIONS ARE EXPECTED BY LATE EVENING MAINLY SOUTH OF KPIT WHERE BETTER MOISTURE POOLING ALONG THE FRONT IS EXPECTED. EXPECTING VERY GRADUAL IMPROVEMENT THROUGH THE DAY THURSDAY. TAX OUTLOOK...THURSDAY THROUGH MONDAY... RESTRICTIONS ARE POSSIBLE AGAIN BY THE WEEKEND WITH AN UPPER TROUGH. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Sep 9, 3:30 AM EDT, 13 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 330 AM EDT WED SEP 9 2015 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-100730- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 330 AM EDT WED SEP 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 5:05 PM EDT | Areal Flood Advisory | PBZ | Allegheny, Washington | 3 hr |
| Sep 9, 5:25 PM EDT | Flash Flood Warning | PBZ | Allegheny | 3 hr |
| Sep 9, 6:21 PM EDT | Areal Flood Advisory | PBZ | Allegheny, Beaver, Butler, Washington | 3 hr |
| Sep 9, 6:46 PM EDT | Flash Flood Warning | PBZ | Allegheny, Beaver, Butler | 3 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.